prednisone problems

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

psbg
Regular Member


Date Joined May 2012
Total Posts : 280
   Posted 8/18/2015 8:24 AM (GMT -6)   
Hello everyone,
I am back again asking about weaning off of prednisone and the side effects of doing so. I have been weaning down from 10mg a day to 7.5 mg a day for the last month. its time for me to wean on down to 5mg. a day starting tomorrow. My question is did anyone have weight gain while weaning down? I have noticed swelling in hands and my joints are hurting bad. But I am putting up with this as I know that is part of the weaning causing the joint pain. Its the swelling and weight gain that is bothering me. I mean like 10 pounds quick.... Any help would be appreciated.
Hugs
Peggy

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14475
   Posted 8/18/2015 2:03 PM (GMT -6)   
You might be gaining weight due to the swelling.
Joy
Lupus, RA, Fibromyalgia, Glaucoma, Asthma, Hypothyriodism, Sleep Apnea, Depression, Allergies, diabetes, and benign familia tremors

When life throws you lemons....
Pick them up and throw them right back at them! :))

Don_D
Veteran Member


Date Joined May 2013
Total Posts : 548
   Posted 8/19/2015 7:23 AM (GMT -6)   
Hi psbg,

I never experienced weight gain when I was weaning off of pred but it does sound like it might have to do with the additional inflammation you are going through.

Are you giving your body enough time to adjust between declines in mg? When I got under 10mg I was taking up to a month before I dropped down because it was such a huge jolt to the system. When I got under 5mg I dropped by only 1mg at a time because it became pretty severe. I would drop and then flare up so I waited at least a week after the flare had subsided and then I would drop some more. It took a long time!

montereykate
New Member


Date Joined Nov 2013
Total Posts : 17
   Posted 8/23/2015 5:26 PM (GMT -6)   
Tapering off prednisone can be very difficult I learned from HW folks the best way for me, I began at 20 mg. First week: alternate 20 mg /19 mg every other day. 2nd week: 19 mg every day. Repeat for week 3&4. Week 5 alternate 19&18mg. Oh yes it takes a long time and it is freaking uncomfortable! The important part for me is to remember to listen to my body and not subject myself to added stress or to much living life. Weight gain could also be a reaction to decreasing so quickly? I always want to push it to the limit and then triggered a flare and back up goes the prednisone and I stabilize and try again. Never gotten below 8 mg. Been on since 2011. Good luck and be gentle to yourself, you deserve to be coddled a bit, it isn't easy!
RA, osteo, cervical stenosis, DDD
New dx meningioma, carpal tunnel

Enbrel
prednisone 10 mg
leflueomide
Norco 10 mg 2x day
naproxen
trazodone
effexor XR
lyrica 100mg 3x day

wearyRAsufferer
Veteran Member


Date Joined Mar 2010
Total Posts : 2445
   Posted 8/27/2015 7:16 PM (GMT -6)   
ugggh
prednisone use spells weight gain no matter what dose you are on
I have been down to 0 since mid June and not one stubborn pound gained from the use has budged. I'm so depressed.
I swear I will never take this drug again.
Good luck with your taper.
My dr. insisted on a very slow taper
At 10 mgs. I was only allowed a 1 mg. drop every 2-4 weeks.
all my best

psbg
Regular Member


Date Joined May 2012
Total Posts : 280
   Posted 10/12/2015 6:55 PM (GMT -6)   
Weary, thank you so much for your comment. I am trying to go slow but I want to be off of this mess so bad. I am so tired of the weight gain and moon face. Not to mention the thick neck... Makes me depressed. I am down to 2.5mg I am hurting something fierce. But I can take two of my 7.5 hydrocodone and make it pretty good. I only have to take the two together in the afternoon. I manage the pain ok till then. But by this time its pretty rough. I go to my rheumy on Monday. I am afraid that the Humira has quit working on me. I sure hope not but I think it might have. My legs cramp so bad like I have the flu and I ache other places as well. Guess I will find out. I was wondering if the flu type feeling is from the weaning down on the prednisone. Do you know?
Hugs
Peggy
Rhuematoid Arthritis, degenerative joints, herniated disc's in back and neck. Changed from Cimzia to Orencia injections now off Orencia started Rituxan infusion as of May 2014, Plaquenil 400 mg daily, 20 mg. prednisone, hydrocodone for pain. And like most of you I fight with fatigue regularly...

wearyRAsufferer
Veteran Member


Date Joined Mar 2010
Total Posts : 2445
   Posted 10/12/2015 7:31 PM (GMT -6)   
Hey Peggy,

Those last few mgs are the hardest to drop. Hang in there but take it slow. Sometimes you can't drop another mg for 4 weeks instead of 2. Listen to your body. You'll make it to 0.
Flu like feelings are due to a little flare-at least for me. It could very well be a little flare for you due to the wean. Don't give up- it will pass.
Ugggh- It's been 4 months without pred for me and every stubborn pound is still with me, depressing.
I SWEAR I will not take prednisone again!

Dikid
Veteran Member


Date Joined May 2015
Total Posts : 2233
   Posted 10/12/2015 7:31 PM (GMT -6)   
tapering stinks but so does being on it
your body naturally makes the equivalent of about 5 mg of prednisone a day
so in order to trick your body into making it once you get to 5 mg you can do it for like 1-2 weeks and than do every other day for 1-2 weeks

My doctor warned me that when I got to low doses i would get crampy pain in my joints and swelling
and I gained weight while on steroids and while tapering
good luck
and hope you can get off of pred real soon cuz it is so horrible to be on
ativan might help with the end of tapering in low doses
20 year old female
Diagnosed with severe uc on 4/27/15
Remicade 10 mg/kg
Imuran 50 mg
Multivitamin, biotin, calcium, and vitamin d

celebrate life
Veteran Member


Date Joined Dec 2014
Total Posts : 2065
   Posted 10/14/2015 12:22 AM (GMT -6)   
Hey Peggy, I posted on your other thread too. Humira quit working for me after about 7 good years. Started Enbril and no problems, though I don't think it's quite as effective as the humira and injections once per week instead of every two mad
Did you get any answers from the rheumy?
Hope you find a good tx plan that keeps you from so much pain. Don't know which is worse for me. The prednisone, methotrexate, or pain pills. Most days I feel like I have good control over it with least meds possible, but I do worry about being on all this crap for rest of my life! shakehead
Beth

psbg
Regular Member


Date Joined May 2012
Total Posts : 280
   Posted Yesterday 10:11 AM (GMT -6)   
Thanks to you all for your help. I am going to rheumy on Monday.. hope to get some answers... I have had to take two of my hydrocodone at the time to get relief. I guess whatever helps? I am pretty sure that my Humira has quit working on me. I go through this mess pretty regular. Seems like one will work for about 6 to 8 months the I have to be changed as it stops working again. I love this website and all of you. You will never know how much it means to have folks to talk to that go through the same things you go through.
Hugs and love to you all
Peggy

celebrate life
Veteran Member


Date Joined Dec 2014
Total Posts : 2065
   Posted Yesterday 11:33 PM (GMT -6)   
Good luck Peggy. Pray you get some relief from your visit with Reumy. Keep us posted!
Beth

psbg
Regular Member


Date Joined May 2012
Total Posts : 280
   Posted 11/5/2015 7:22 AM (GMT -6)   
hello all... I did get some relief from my doctor.... he changed my pain meds... thank goodness as the other ones were not touching it... He put me on gabapentin and meloxicam to help. Changed my humira dosage to once a week. I am better but my arms and hands are getting worse with the tingling/going numb... he said I might have to have a nerve conduction test done.... not what I wanted to hear. I waS sweeping yesterday and my whole arm and hand tingled and when I got through it was numb and hurting in my shoulder and all the way down. anyone else have that?
thanks for all of your help and knowledge ... it helps so much to talk to you all.
Hugs
Peggy
Rhuematoid Arthritis, degenerative joints, herniated disc's in back and neck. Changed from Cimzia to Orencia injections now off Orencia started Rituxan infusion as of May 2014, Plaquenil 400 mg daily, 20 mg. prednisone, hydrocodone for pain. And like most of you I fight with fatigue regularly...
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 17, 2017 6:06 PM (GMT -6)
There are a total of 2,883,443 posts in 316,394 threads.
View Active Threads


Who's Online
This forum has 157511 registered members. Please welcome our newest member, Charles 'Chuck' Cornelison.
433 Guest(s), 18 Registered Member(s) are currently online.  Details
Alcie, aphysicalwreck, Old Hat, bmoberg337, halo52208, 81GyGuy, netsavy006, mikelwelsonad, Bohemond, 1000Daisies, Dave Here Now, lovefishing, Ashleyann82587, RhodeIslander, jackinthebox, Tim Tam, k07, Tall Allen


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer